Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Austin/San Antonio, TX

February 23, 2004Burnet County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 23, 2004, 1:36 PM CST for Burnet County, Llano County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2004, 1:36 PM CST (19:36 UTC)
Expired
Feb 23, 2004, 2:15 PM CST
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Burnet County, TX, Llano County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 231936
SVRSAT
TXC053-299-232015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
135 PM CST MON FEB 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  BURNET
  LLANO

* UNTIL 215 PM CST

* AT 135 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CASTELL...OR ABOUT 7 MILES EAST OF
  LLANO...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTH OF BUCHANAN DAM AT 145 PM
  4 MILES NORTH OF KINGSLAND AT 150 PM
  6 MILES SOUTHWEST OF BURNET AT 215 PM

THE MAIN THREAT WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.


LAT...LON 3090 9887 3054 9887 3051 9825 3091 9807

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 10:10 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 23, 10:10 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1010 AM CST MON FEB 23 2004

.UPDATE...
DENSE FOG ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 AM AS VSBYS HAVE
INCREASED WELL ABOVE 1/2 MILE MOST AREAS.  S/W MOVG NEWD OVR W
CNTRL TX TAKING MOST OF THE CONVECTION WITH IT...HOWEVER AN
ASSOCIATED WEAK SFC BOUNDARY WAS INDICATED OVER THE WRN CWA ALONG
WITH PARTIAL CLEARING ALLOWING FOR SOME HEATING.  EXPECTING SOME
REDEVELOPING CONVECTION ALONG THE BOUNDARY THIS AFTN OVER THE
CENTRAL/NERN CWA SIMILAR TO THE 12Z MESOETA.  SHOULD SEE MORE
HEATING/DESTABILIZATION TODAY IN ADVANCE OF THE UPR TROUGH WHICH WILL
ARRIVE LATE TONIGHT AND THEN CLOSE OFF AND TRACK EASTWARD DIRECTLY
OVER S CNTRL TX TUESDAY.  THE LATEST MESOETA SHOWS SOME DECENT QPF
AMOUNTS OVER THE CENTRAL-EASTERN CWA BETWEEN 12Z AND 18Z IN THE
AREA OF DIFFLUENCE JUST AHEAD OF THE LOW...AND WILL UP QPF AMOUNTS
ON THE UPDATE. FREEZING LEVEL WILL ALSO LOWER STEADILY OVER THE NEXT
24 HOURS INCREASING THE CHANCES FOR LARGE HAIL. OTHERWISE NO MAJOR
CHANGES TO ONGOING FORECAST.

&&

.PREV DISCUSSION...
UPDATED TO INCLUDE DENSE FOG ADVISORY THROUGH MID MORNING ALONG AND
EAST OF A LINE FROM DILLEY TO VANDERPOOL TO MOUNTAIN HOME AS
WIDESPREAD VISIBILITIES AROUND ONE QUARTER MILE.  ALSO, REARRANGED
SOME ZONE TEXT GROUPINGS TO BETTER REFLECT GRIDS.  OTHERWISE, NO
OTHER CHANGES.

THE SHORT-TERM CAN BE DESCRIBED AS CONVECTIVELY ACTIVE AS DIFFLUENCE
CONTINUES TO INCREASE AHEAD OF APPROACHING NEGATIVE TILTED TROUGH.
ONE SHORT-WAVE, CURRENTLY NEAR THE BIG BEND WILL MOVE ACROSS CENTRAL
TEXAS TODAY, WHILE ANOTHER SHORT-WAVE CURRENTLY OVER SONORA STATE IN
NORTHWEST MEXICO WILL MOVE ACROSS LATE TONIGHT AND TUESDAY.
CONVECTION TODAY WILL BE ENHANCED BY A SLOWLY NORTH MOVING WARM FRONT
AND ON TUESDAY INTO TUESDAY NIGHT BY A DRYLINE COMING OFF THE MEXICAN
PLATEAU. AS A RESULT, WILL GO WITH HIGH POPS AND CONTINUE TO MENTION
SEVERE STORMS TODAY INTO TUESDAY. THEN TAPER OFF TUESDAY NIGHT AND
EARLY WEDNESDAY AS TROUGH MOVES THROUGH WITH COLD FRONT AND FINAL
SHORT-WAVE CURRENTLY SEEN NEAR SOUTHERN CALIFORNIA. FORECAST
TEMPERATURES FAVOR WARMER GUIDANCE TODAY THROUGH TUESDAY DUE WARM
ADVECTION, THEN COLDER THAN GUIDANCE TUESDAY NIGHT AND WEDNESDAY DUE
STRONG COLD ADVECTION AND WRAP AROUND CLOUDS.

THE LONG-TERM CAN BE DESCRIBED AS CHANGEABLE. LATE WEDNESDAY INTO
FRIDAY, BRIEF RIDGING SURFACE AND ALOFT WILL PREVAIL WITH FAIR
WEATHER. A LIGHT FREEZE IS EXPECTED MANY AREAS THURSDAY MORNING.
RIDGING MOVES OFF TO EAST ON FRIDAY WITH MOIST SOUTHERLY FLOW
RETURNING LEADING TO SLIGHT CHANCE OF SHOWERS SATURDAY AND SUNDAY.
WILL LEAVE THUNDER MENTION OUT FOR NOW, ALTHOUGH LATER SHIFTS MAY
HAVE TO INCLUDE IF 00Z MODEL RUN OF SHIFTING TROUGH FURTHER SOUTH
LEADS TO A TREND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

01/03/23
Hazardous weather outlook, Feb 23, 8:44 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 AM CST MON FEB 23 2004

TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
844 AM CST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY...MONDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS AN
UPPER LEVEL STORM SYSTEM MOVES NORTHEAST FROM MEXICO ACROSS
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER THE REGION WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH TUESDAY AS
THE UPPER LEVEL STORM SYSTEM CONTINUES ITS TRACK ACROSS SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY. THE RISK OF SEVERE WEATHER PERSISTS
FOR TUESDAY WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY.

ON WEDNESDAY AND BEYOND...THE UPPER LEVEL STORM SYSTEM WILL HAVE
MOVED TO THE NORTHEAST...AND THE THREAT FOR SEVERE WEATHER WILL HAVE
DIMINISHED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 5:25 AM CSTSevere Thunderstorm WarningEWXUvalde65 min
Feb 23, 2:15 PM CSTSevere Thunderstorm WarningEWXBurnet45 min
Feb 23, 3:19 PM CSTSevere Thunderstorm WarningEWXBlanco, Burnet26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.